California, 2005Flash Flood in California, July 24, 2005
July 24, 2005 · NWS LOX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 24, 12:17 PM PST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 24, 12:17 PM PST, 2 hours 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
117 PM PDT SUN JUL 24 2005
.SHORT TERM...
HAD AN EARLIER CONVECTION INITIATION TIME TODAY...PARTLY DUE TO A
SQUEEZE PLAY BETWEEN A SHORTWAVE MOVING SOUTH FROM THE CENTRAL
VALLEY AND ANOTHER SHORTWAVE MOVING WEST ACROSS NRN BAJA. CONVECTION
TIGHTLY CLUSTERED IN SW SAN BERNARDINO COUNTY...BUT SO FAR ONLY ONE
OR TWO CELLS HAVE PERCOLATED OVER THE EASTERN SAN GABRIELS. ALL
PARAMETERS REMAIN IN PLACE FOR HEAVY RAIN PRODUCING THUNDERSTORMS
THIS AFTERNOON ACROSS NORTHEASTERN LOS ANGELES COUNTY AND NORTHERN
VENTURA COUNTY. STEERING FLOW WILL DRIFT THE STORMS WSW AND SO SOME
MAY EDGE INTO THE ADJACENT COASTAL VALLEYS. HOWEVER...THE AIRMASS
CLOSER TO THE COAST IS CONSIDERABLY MORE STABLE SO I DONT
ANTICIPATE ANY PROBLEMS THERE. AN ALTOCUMULUS DECK COVERED THE
ANTELOPE VALLEY AND CENTRAL LA COUNTY MTNS THIS MORNING...BUT I
THINK ALL THAT WILL DO IS DELAY THE ONSET OF CONVECTION IN THOSE
AREAS. SURFACE DEWPOINTS ARE RATHER JUICY...WITH LOWER 60S IN THE
ANTELOPE VALLEY AND EVEN SOME LOWER 70S ON THE SOUTHEASTERN SIDE OF
THE SAN GABRIEL MTNS. CONVECTION SHOULD DIE OFF TOWARD SUNSET.
WITH THE RETURN OF THE COASTAL STRATUS TO POINTS SOUTH OF POINT
CONCEPTION LAST NIGHT...I DONT SEE WHY IT WONT BE THERE AGAIN
TONIGHT. HOWEVER...IM NOT CONFIDENT OF ITS COVERAGE OVER THE
VENTURA/LA COASTAL PLAINS...SO WILL NOT MAKE A BIG DEAL ABOUT IT.
THE INVERTED TROUGH...A.K.A REMNANT TROUGH OF HURRICANE EMILY...WILL
MOVE SOUTHWEST OF THE AREA MONDAY AND DRIER AIR FROM THE NORTH WILL
BE FILTERING SOUTH. HOWEVER...THERE IS STILL ENOUGH 850 MB MOISTURE
AROUND TO WARRANT SLIGHT CHC OF TSTMS OVER THE LA/VENTURA MTNS AND
ANTELOPE VLY IN THE AFTERNOON AND EVENING. THAT SHOULD BE IT FOR A
FEW DAYS. THE UPPER LEVEL RIDGE AXIS BUILDS BACK OVER THE AREA
TUESDAY...BUT NOT AT THE SAME MAGNITUDE AS WHAT WE HAVE SEEN
RECENTLY. TEMPS WILL CHANGE LITTLE INLAND THROUGH THE PERIOD...BUT
AN INCREASE IN THE ONSHORE FLOW AND A RETURN TO A MORE TYPICAL
SUMMERTIME NIGHT AND MORNING STRATUS PATTERN BY TUESDAY WILL YIELD
COOLER AFTERNOON HIGHS AT THE BEACHES AND INLAND TO THE COASTAL
VALLEYS.
.LONG TERM...
BY THURSDAY...THE UPPER LEVEL RIDGE IS EXPECTED TO MIGRATE BACK OVER
THE FOUR CORNERS REGION AND UPPER LEVEL FLOW OVER THE AREA BECOMES
SOUTHERLY AGAIN. BETWEEN THE FLOW AROUND THE RIDGE AND AN
APPROACHING TROUGH FROM THE EAST PACIFIC...TROPICAL MOISTURE WILL
LIKELY START GETTING PULLED TO THE NORTH AGAIN...AND WELL NEED TO
KEEP A MENTION OF AFTN/EVENING TSTM ACTIVITY FOR THE LA/VENTURA
COUNTY MTNS AND ANTELOPE VALLEY FOR FRIDAY THROUGH SUNDAY.
AGAIN...LITTLE CHANGE IN THE TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION...VFR CONDITIONS PREVAILED OVER THE AREA EARLY THIS
AFTERNOON WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAIN TWEB ROUTE.
RELATIVELY SHALLOW MARINE LAYER WITH TOPS AROUND 1KFT WITHIN LIGHT
ONSHORE WINDS. HAVE FOLLOWED MOS WITH THE LA COUNTY TAFS THOUGH
ADJUSTED THE TIMING OF DEVELOPING MVFR CIGS OVER THE COAST AND
FOLLOWED PERSISTENCE ELSEWHERE.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING (SEE LAXFFALOX).
&&
PUBLIC...MOYER
AVIATION...FORWOOD
Hazardous weather outlook, Jul 24, 5:00 AM PST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN JUL 24 2005
CAZ034>041-044>047-051>054-059-087-088-251300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SUN JUL 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY VALID FROM 11 AM PDT
TO 9 PM PDT FOR POSSIBLE FLASH FLOODING OVER INLAND PORTIONS OF
VENTURA AND LOS ANGELES COUNTIES...
TROPICAL MOISTURE FROM THE REMNANTS OF HURRICANE EMILY WILL LINGER
OVER VENTURA AND LOS ANGELES COUNTIES TODAY...BRINGING THE CHANCE
FOR THUNDERSTORMS WITH HEAVY DOWNPOURS. THESE STORMS ARE EXPECTED TO
BE SLOW MOVING WITH THE POTENTIAL TO PUT DOWN SEVERAL INCHES OF RAIN
OVER A SMALL AREA IN LESS THAN AN HOUR...RESULTING IN FLASH
FLOODING. THE MOST VULNERABLE AREAS WILL BE THE STEEP TERRAIN OF THE
MOUNTAINS AND ADJACENT VALLEYS AND DESERTS...ESPECIALLY THOSE AREAS
THAT HAVE RECENTLY BURNED.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE FOR MOUNTAIN AND DESERT THUNDERSTORMS
ON MONDAY...AND AGAIN ON FRIDAY AND SATURDAY. FLOODING IS NOT
EXPECTED TO BE AN ISSUE ON MONDAY DUE TO LOWER AMOUNTS OF MOISTURE
IN THE ATMOSPHERE. HOWEVER...ISOLATED THUNDERSTORMS COULD PRODUCE
LIGHTNING THAT COULD START WILD FIRES. IT IS TOO EARLY TO ACCURATELY
CHARACTERIZE THE SPECIFIC THREAT FROM THE THUNDERSTORM ACTIVITY
EXPECTED ON FRIDAY AND SATURDAY. BUT WE WILL BE WATCHING IT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DANIELSON
Flash Flood, Los Angeles
- When
- July 24, 3:10 PM PST to 4:30 PM PST
- Where
- Los Angeles County, Palmdale
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.583, -118.117
Powerful monsoonal thunderstorms produced heavy rain and flash flooding in the Antelope Valley. In the city of Palmdale, a weather spotter flash flooding along Highway 14 at the intersection with Avenue D. The intersection was flooded with over 2 feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Iowa, July 24, 20051 death · $50,000 · 69 kt wind · 1 event
- Heat in Alabama, July 24, 20051 death · 1 event
- Flash Flood and Hail in Michigan, July 24, 2005$583,000 · 56 kt wind · 7 events
- Damaging Winds and Lightning Strike in Michigan, July 24, 2005$320,000 · 56 kt wind · 16 events
- Damaging Winds in Michigan, July 24, 2005$250,000 · 53 kt wind · 11 events
- Tornado and Hail in Iowa, July 24, 2005$183,000 · F0 · 12 events
- Damaging Wind in Arizona, July 24, 2005$50,000 · 65 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 24 to 25, 2005$50,000 · 50 kt wind · 1 event
- Damaging Wind in Iowa, July 24, 2005$50,000 · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 24 to 25, 2005$35,000 · 50 kt wind · 1 event
- Damaging Wind in North Dakota, July 24, 2005$25,000 · 70 kt wind · 1 event
- Lightning Strike in Florida, July 24, 20052 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458966.